Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Baltimore/Washington

February 25, 20174 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Feb 25, 2017, 1:09 PM EST for 4 counties in Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2017, 1:09 PM EST (18:09 UTC)
Expired
Feb 25, 2017, 1:45 PM EST
In force
36 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albemarle County, VA, City of Charlottesville, VA, Greene County, VA, Nelson County, VA

The radar

The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 12:48 PM EST, 21 minutes earlier.

Area forecast discussion, Feb 25, 12:48 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1248 PM EST Sat Feb 25 2017

.SYNOPSIS...
A cold front will cross the area today. High pressure will
return to the area Sunday through early next week. A warm front
will then lift north into the area Tuesday into Wednesday
followed by another cold front Wednesday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Earlier precipitation dissipated, but a band of thunderstorms
have developed in Virginia along wind shift boundary...ahead of
the cold front. Have used this feature as the catalyst for
showers/thunderstorms this afternoon. All forecasts have been
updated. Will be monitoring for severe thunderstorm potential.

From previous discussion...

Have an anonomously warm/humid air mass in place. In spite of
approaching cloudcover, which may act to limit heating, would
not want to discount heating potential. Therefore, am not
backing down on temperature forecast. For that matter, little
change made to overall forecast. Anticipate line of showers to
reintensify upon diurnal heating. There is a well defined
baroclinic boundary to drive convection, and heating will add
the necessary instability/lift (1000 J/kg CAPE...in February).
Believe that downward transport of momentum to be the primary
threat. However, wet-bulb zero climatologically low (around
8500 ft) and lapse rates rather high, so any of the taller
updrafts may contain a hail threat too. Current timing would
place this activity near the Blue Ridge by noon, and the I-95
corridor around 3pm. HRRR/RAP depict good consistency
temporally. By 6pm, all activity should be pushing onto the
Eastern Shore.

Temperatures will fall quickly as the front passes, and
westerly winds will increase with gusts of 30-40 mph possible.
The best surge of winds may come during the early evening. Lows
will ultimately bottom out in the 30s, with some 20s west of the
Blue Ridge. A period of upslope snow showers could produce
localized amounts up to an inch west of the Allegheny Front.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure moves in from the west Sunday, allowing winds to
gradually relax. Highs will be much cooler but closer to normal
in the mid 40s to lower 50s. Lows will fall back to the upper
20s and 30s Sunday night as the high begins to move east.

While no well defined system is expected for Monday into Monday
night, there will be increased isentropic lift, and an inverted
trough may develop along the Carolina coast to SE VA. Will have
gradually increasing chances of showers through the period,
highest S/E of DC Monday night. Temperatures will gradually warm
back up as well.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Another system will slowly lift northeast across the Plains and
Great Lakes Tuesday through Wednesday night. This system will
push a warm front back northward across the region Tuesday
and Tuesday night, with solid warm sector weather expected by
Wednesday afternoon. Showers will be possible through this
entire period. Then the cold front will cross the region
Wednesday night with more showers and perhaps a stray
thunderstorm. This system looks a little weaker than the current
one but not a whole lot so we may have some of the same
concerns. After the system passes, we turn notably cooler
Thursday and Friday as Canadian high pressure tries to build in.
A weak clipper could even try to sneak across the area at the
end of the week but this is highly uncertain. There is a small
potential that this system could even try to bring a little
snow, but odds again are quite small at this point. In any case,
after all this mild weather, the slightly cooler than normal
weather expected for the end of this week will feel pretty cold.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A sharp cold front will be crossing the terminals this
afternoon. (MRB may be a pinch before noon.) Expect a line of
showers/storms to accompany the front, which could pose brief
IFR conditions and strong wind gusts above 40 kt. Winds will
sharply shift to the west behind the front, with 30-35 kt gusts
possible through mid- evening or so. Winds gradually diminish
through Sunday as high pressure builds.

No major impacts are forecast Monday and Monday night, although
there will be increasing chances for some light rain showers.

Potential for sub-VFR conditions Tuesday through Wednesday night
as a warm front moves north followed by a cold front, with
showers reducing visibility along with low clouds possible.

&&

.MARINE...
Gale Warning now in effect, although strongest gusts will be
later today. Sharp cold front will move eastward this
afternoon, accompanied by strong showers and storms with 40+ kt
wind potential. Winds also shift to west, with continuing gusts
near gale force possible through the evening. The main story is
the sudden onset, which may catch boaters off guard after the
mild morning.

SCA conditions then continue through Sunday afternoon. Brief
lull Sunday night with high pressure, but southerly winds could
again reach SCA criteria on Monday into Monday night.

System moving through Tuesday/Wednesday may result in continued
SCA conditions as southerly flow continues.

&&

.CLIMATE...
Record high maximum and minimum temperatures for February 25:
BWI 83F (1930), 52F (1930)
DCA 84F (1930), 54F (1891)
IAD 79F (2000), 47F (2000)

Warmest Februaries (average temperature)
   DCA           BWI           IAD
1. 46.9 (1976)   44.0 (1976)   42.1 (1990)
2. 45.2 (1990)   43.9 (1949)   41.1 (1976)
3. 44.7 (1997)   43.3 (1890)   41.0 (1998)
4. 44.3 (2012)   42.7 (1932)   40.9 (2012)
5. 43.9 (1949)   42.6 (1909)   40.5 (1997)

Feb 2017 (through the 24th)
DCA: 47.1    BWI: 43.7    IAD: 44.5

Warmest Winters (Dec 1-Feb 28/29)
   DCA              BWI              IAD
1. 44.7 (1931-32)   45.3 (1931-32)   40.0 (2011-12)
2. 44.3 (1889-90)   44.4 (1889-90)   39.7 (2001-02)
3. 43.3 (2011-12)   42.4 (1948-49)   39.4 (1997-98)
4. 43.2 (2001-02)   41.9 (1949-50)   39.0 (2015-16)
5. 42.8 (1949-50)   41.3 (1879-80)   38.3 (1990-91)

Winter 2016-17 (through Feb 24)
DCA: 43.7    BWI: 40.3    IAD: 40.7

Driest Februaries (total precipitation)
   DCA           BWI           IAD
1. 0.35 (2009)   0.26 (2009)   0.25 (1978)
2. 0.42 (1978)   0.36 (2002)   0.35 (2009)
3. 0.47 (2002)   0.56 (1978)   0.46 (2002)
4. 0.62 (1901)   0.63 (1977)   0.49 (1977)
5. 0.66 (1977)   0.65 (1901)   0.68 (1968)

Feb 2017 (through the 24th)
DCA: 0.16    BWI: 0.46    IAD: 0.25

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 1 AM to 4 PM EST Sunday for
     ANZ530>543.
     Gale Warning until 1 AM EST Sunday for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...HTS/ADS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...ADS/HTS/RCM
MARINE...ADS/HTS/RCM
CLIMATE...BAJ/DFH/RCM
Hazardous weather outlook, Feb 25, 5:03 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
503 AM EST Sat Feb 25 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
503 AM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds are possible
this afternoon.

A gale warning is in effect for all the waters from 10 AM EST
today to 1 AM EST Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather via standard operating
procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
503 AM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather via standard operating
procedures.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:33 PM ESTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Spotsylvania42 min
Feb 25, 2:02 PM ESTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Prince William, Spotsylvania, Stafford43 min
Feb 25, 2:12 PM ESTSevere Thunderstorm WarningLWXLoudoun10 min
Feb 25, 2:18 PM ESTSpecial Marine WarningLWX87 min
Feb 25, 2:27 PM ESTSevere Thunderstorm WarningLWXCulpeper, King George, Orange, Prince William, Spotsylvania, Stafford and 1 more48 min
Feb 25, 2:35 PM ESTSevere Thunderstorm WarningLWXArlington, Fairfax, Prince William, Stafford, City of Alexandria40 min
Feb 25, 2:38 PM ESTSpecial Marine WarningLWX97 min
Feb 25, 2:52 PM ESTSevere Thunderstorm WarningLWXPrince William, Stafford38 min
Feb 25, 3:08 PM ESTSpecial Marine WarningLWX97 min
Feb 25, 3:10 PM ESTSpecial Marine WarningLWX95 min
Feb 25, 3:16 PM ESTSpecial Marine WarningLWX89 min
Feb 25, 3:17 PM ESTSpecial Marine WarningLWX28 min
Feb 25, 3:41 PM ESTSpecial Marine WarningLWX64 min
Feb 25, 4:03 PM ESTSpecial Marine WarningLWX87 min
Feb 25, 4:23 PM ESTSpecial Marine WarningLWX97 min
Feb 25, 2:07 PM ESTSevere Thunderstorm WarningLWXCarroll, Frederick38 min
Feb 25, 2:39 PM ESTSevere Thunderstorm WarningLWXBaltimore, Carroll29 min
Feb 25, 3:03 PM ESTTornado WarningLWXAnne Arundel, Calvert, Charles, Prince George's27 min
Feb 25, 3:24 PM ESTSevere Thunderstorm WarningLWXBaltimore, Harford24 min
Feb 25, 3:29 PM ESTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's35 min
Feb 25, 3:39 PM ESTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's26 min
Feb 25, 4:00 PM ESTSevere Thunderstorm WarningLWXSaint Mary's45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.